Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

February 29, 2012Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Feb 29, 2012, 7:35 PM EST for Chattooga County, Floyd County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 7:35 PM EST (00:35 UTC)
Expired
Feb 29, 2012, 8:30 PM EST
In force
55 min
Issued by
NWS Atlanta, GA

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WWUS82 KFFC 010035
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EST WED FEB 29 2012

GAZ011-019-010130-
735 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CHATTOOGA AND
FLOYD COUNTIES UNTIL 830 PM EST...

AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF MENLO TO 26 
MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS 
CHATTOOGA AND FLOYD COUNTIES THROUGH 830 PM EST.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3453 8509 3447 8509 3446 8511 3443 8509
      3442 8511 3439 8501 3422 8503 3421 8505
      3410 8505 3408 8516 3410 8516 3410 8525
      3408 8526 3408 8543 3454 8552
TIME...MOT...LOC 0034Z 271DEG 45KT 3442 8545 3432 8554
          3415 8575

$$



19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 29, 7:15 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 29, 7:15 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 29 2012

.PREV DISCUSSION... /ISSUED 247 PM EST WED FEB 29 2012/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
PRIMARY CONCERN IN THE SHORT TERM ARE AT LEAST TWO POSSIBLE ROUNDS
OF SEVERE WEATHER. THE FIRST ROUND APPEARS POSSIBLE AFTER 00Z
TONIGHT AND INTO THE MORNING HOURS OF THURSDAY. A COLD FRONT IS
EXPECTED TO PUSH INTO THE STATE THIS EVENING THROUGH TOMORROW AND
THEN STALL OUT OVER CENTRAL GEORGIA THURSDAY. LOCAL 4KM WRF MODEL
SUGGESTS CONVECTION COULD LAST FROM 00Z TO ALMOST 12Z ACROSS THE
NORTHERN CWA AS THE FRONT STALLS OUT. LARGE 0 TO 3 KM HELICITY
VALUES OF 400 TO 600 ARE FORECAST FOR FAR NORTHERN GEORGIA ALONG
WITH MUCAPE AROUND 500 TO 1000 J/KG SPC SUGGESTS THAT RISK OF
ROTATING UPDRAFTS. 0 TO 6 KM BULK SHEAR VALUES ARE EXCEEDING 60
KNOTS IN MOST OF THE CWA. EXPECT THE STORM MODE IN THE EVENING TO BE
BROKEN LINES WITH POSSIBLE EMBEDDED SUPERCELLS. MAIN THREAT IN THE
EVENING ARE STRONG WINDS...TORNADOES AND SOME HAIL. AS THE FRONT
AND 0 TO 6 KM SHEAR VECTOR BECOMES MORE PARALLEL TO EACH
OTHER...EXPECT THE STORM MODE TO CHANGE INTO LINEAR STORMS. WHEN
THE STORMS BECOME MORE LINEARLY ORGANIZED EXPECT A WIND THREAT TO
BECOME THE MAIN HAZARD WITH POSSIBLE EMBEDDED TORNADOES. SPC HAS
ALSO ISSUED A MODERATE RISK FOR SEVERE WEATHER FOR FAR NORTHERN
GEORGIA WITH A POSSIBILITY OF STRONG TORNADOES. THIS IS DEFINITELY
THE CASE IN FAR NORTHERN GEORGIA. PEOPLE IN NORTHERN AND CENTRAL
GEORGIA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE THIS
EVENT OCCURS. FOR MORE INFORMATION PLEASE SEE OUR MULTIMEDIA
BRIEFING ON THIS EVENT AT WWW.WEATHER.GOV/ATLANTA.

THE STALLED OUT COLD FRONT ACROSS CENTRAL GEORGIA WILL THEN START
TO MARCH NORTH AS A WARM FRONT ON FRIDAY. AS THIS SYSTEM MOVES
NORTH WE HAVE ANOTHER POSSIBILITY OF RAIN AND THUNDERSTORMS AND
POSSIBLY SEVERE THUNDERSTORMS IN NORTHERN GEORGIA AGAIN.

POPULATED THE GRIDS WITH THE MAV AND ADJUSTED OVERNIGHT TEMPS UP
TO ACCOUNT FOR HIGHER DEWPOINTS IN FRONT OF THE FRONT. OTHERWISE
HAVE BLENDED THE HIGH TEMPERATURES BETWEEN THE MAV...MET AND
PREVIOUS FORECAST. ALSO INCREASED THE DEWPOINTS TO MORE
REPRESENTATIVE VALUES.

26

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 347 AM EST WED FEB 29 2012/
THE COLD FRONT MENTIONED ABOVE STALL ACROSS CENTRAL/SOUTH GA THU
BEFORE GETTING PULLED BACK NORTH AS A WARM FRONT THU NIGHT AS NEXT
LOW CENTER DEVELOPS. A CLOSED LOW CENTER DEVELOPS OVER OK FRI
MORNING AND LIFTS NE INTO THE GREAT LAKES STATES AS IT DEEPENS
THROUGH SAT MORNING. THIS LOW CENTER PULLS THE FIRST COLD FRONT
NORTHWARD AS A WARM FRONT FRIDAY WITH A SECOND COLD FRONT PUSHING
INTO OUR AREA SAT MORNING. THIS PATTERN WILL PUT GA IN THE WARM
MOIST SECTOR AGAIN DURING THE PRIME HEATING OF THE DAY FRI.
INSTABILITY INDICES PEAK FRI AFTERNOON WITH MUCAPES AROUND 300-500
J/KG AND 0-6KM BULK SHEAR IN THE 50-60 KT RANGE. THIS IS BEGINNING
TO LOOK LIKE IT WILL BE A REPEAT OF WHAT IS EXPECTED TODAY. THIS
IS WHY SPC HAS PUT NW GA UNDER A SLIGHT RISK FOR FRI. WILL
DEFINITELY SEE SOME THUNDERSTORMS FRI JUST NOT SURE ON THE
INTENSITY OF THE STORMS JUST YET. THE FRONT SWEEPS THROUGH THE
STATE SAT MORNING WITH A LARGE HIGH PRESSURE RIDGE BUILDING IN
FROM TX SAT AFTERNOON. THIS RIDGE SETS UP OVER GA AND KEEPS THE
AREA DRY THROUGH THE MIDDLE OF NEXT WEEK. TEMPS FINALLY GET DOWN
TO NEAR SEASONAL NORMS DAYS 4-7.

&&

.AVIATION...
00Z UPDATE...
PRECIP MOVING INTO FAR NW GA BUT EXPECT MOST OF THE PRECIP TO
WAIT TIL 04Z OR SO TO REACH ATL METRO AIRPORTS AND CLOSER TO 10Z
AT KCSG AND KMCN. CHC FOR TS THIS EVENING BUT THREAT IN ATL METRO
SHOULD BE SMALL AFTER MIDNIGHT AS INSTABILITY DIMINISHES FROM
SLIGHT SFC COOLING AND WARMING ALOFT FROM NEARBY STORMS TO THE
WEST. OTHER CONCERN IS IFR CIGS AFTER 09Z OR SO. EXPECT MILD TEMPS
AND DEWPOINTS TONIGHT WITH LITTLE COLD ADVECTION. MAY BE PRESSED
TO SEE MUCH IFR CIGS IN THIS PATTERN BUT WILL CONTINUE TREND FROM
PREV FCST AND OBSERVATIONS LATE LAST NIGHT. PRECIP SHOULD END BY
12Z IN ATL METRO.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE IN PRECIP TIMING...LIKELIHOOD OF TSRA AND IFR
CIGS. HIGH CONFIDENCE IN ALL OTHER ELEMENTS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  75  57  73 /  70  30  50  70
ATLANTA         64  73  61  74 /  70  30  60  60
BLAIRSVILLE     57  70  49  68 /  80  20  50  70
CARTERSVILLE    57  73  57  75 /  70  30  60  70
COLUMBUS        64  76  65  78 /  50  30  30  20
GAINESVILLE     61  73  57  70 /  70  30  60  70
MACON           64  77  62  78 /  60  30  60  20
ROME            56  73  57  76 /  80  30  60  70
PEACHTREE CITY  62  73  59  75 /  70  30  60  40
VIDALIA         64  78  65  80 /  30  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...
DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HALL...
LUMPKIN...MURRAY...PICKENS...POLK...TOWNS...UNION...WALKER...
WHITE...WHITFIELD.

&&

13
Hazardous weather outlook, Feb 29, 10:04 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1004 AM EST WED FEB 29 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1004 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE WEATHER NORTH OF A LINE FROM
SUMMERVILLE TO ELLAVILLE TO HIAWASSEE THIS EVENING AND TONIGHT. THERE IS
ALSO A SLIGHT RISK OF SEVERE WEATHER NORTH OF A LINE FROM LAGRANGE
TO EATONTON.

.SYNOPSIS...
A LARGE FRONTAL SYSTEM MOVING ACROSS THE MISSISSIPPI RIVER VALLEY
WILL PUSH INTO NORTH GEORGIA LATER THIS AFTERNOON. IT WILL CONTINUE
MOVING SOUTHEAST ACROSS THE STATE THROUGH THURSDAY AFTERNOON.
THUNDERSTORMS ARE LIKELY FROM THIS COLD FRONT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...AND ISOLATED TORNADOES
ESPECIALLY WITHIN THE MODERATE RISK AREA. THERE IS A POSSIBILITY
OF A STRONG TORNADO IN THE MODERATE RISK AREA AS WELL. SOME STORMS
MAY CONTAIN HAIL AS WELL.

.DISCUSSION...
A STRONG COLD FRONT OVER THE MISSISSIPPI RIVER WILL PUSH THROUGH
THE PEACH STATE TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FRONT. WITH STRONG 0 TO 1 KM
WIND SHEAR VALUES OF 35 TO 40 KNOTS...ESPECIALLY ACROSS NORTH
GEORGIA...THERE IS AN INCREASED CHANCE OF TORNADOES. WITH VALUES
THIS LARGE IT IS POSSIBLE WE MAY HAVE A STRONG TORNADO OR
TWO...ESPECIALLY IF THE INSTABILITY IS SUFFICIENT. THE BEST
CHANCE OF TORNADOES APPEARS TO BE FROM 5PM TO MIDNIGHT TONIGHT. AS
THE COLD FRONT PUSHES SOUTH INTO THE STATE...THE THUNDERSTORMS
SHOULD EVOLVE INTO MORE OF A LINE. WHEN THIS OCCURS STRONG WINDS
WILL BE THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED SEVERE STORMS EXPECTED AGAIN FRIDAY AND FRIDAY
NIGHT...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AROUND 4PM ACROSS NORTH AND
CENTRAL GEORGIA.

ARG

In the hours before

Special weather statement, Feb 29, 7:35 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EST WED FEB 29 2012

GAZ011-019-010130-
735 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CHATTOOGA AND
FLOYD COUNTIES UNTIL 830 PM EST...

AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF MENLO TO 26
MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS
CHATTOOGA AND FLOYD COUNTIES THROUGH 830 PM EST.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3453 8509 3447 8509 3446 8511 3443 8509
      3442 8511 3439 8501 3422 8503 3421 8505
      3410 8505 3408 8516 3410 8516 3410 8525
      3408 8526 3408 8543 3454 8552
TIME...MOT...LOC 0034Z 271DEG 45KT 3442 8545 3432 8554
          3415 8575

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:42 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd33 min
Mar 1, 3:10 AM ESTSpecial Weather StatementFFCCoweta35 min
Mar 1, 3:23 AM ESTSpecial Weather StatementFFCFayette37 min
Mar 1, 9:35 AM ESTSpecial Weather StatementFFCWashington40 min
Mar 1, 10:16 AM ESTSpecial Weather StatementFFCJefferson44 min
Mar 1, 1:47 PM ESTSpecial Weather StatementFFCEmanuel, Treutlen28 min
Mar 1, 1:54 PM ESTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen51 min
Mar 1, 3:15 PM ESTSpecial Weather StatementFFCChattahoochee, Marion, Schley45 min
Mar 1, 4:14 PM ESTSpecial Weather StatementFFCDooly, Macon46 min
Mar 1, 5:09 PM ESTSpecial Weather StatementFFCBleckley, Houston, Peach, Twiggs36 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.